by Neil Bauman, Ph.D.
November 6, 2016
A man explained,
I was on Citalopram for 2 years and had no noticeable side effects—no tinnitus. I’ve never had tinnitus other than in my younger days for a few hours after going to a nightclub!
Three months ago I thought I was ready to come off. Having discussed with my doctor, I did this slowly over 3 weeks. At the end I developed tinnitus and a strange “brain zap”.
I can only describe this as a pulse that races inside from the top of the head to the neck, maybe down one arm, maybe both or maybe down the spine as well.
I also got extremely and undeservedly irritable when I came off, so I went back on slowly building the dose back up. As soon as I started taking it again, the symptoms went.
Due to other problems, my doctor has switched me to another SSRI. Again, I gradually reduced the dose and now tinnitus and brain zaps are back. Also very irritable/angry for the first few days after stopping.
The tinnitus is mild and only really noticeable when sitting quietly. The brain zaps are intermittent but constant. Not debilitating but very aggravating.
This is not looking good. What has this drug done to me?
When you try to come off Citalopram too fast you open yourself up to all sorts of side effects including “irritability, agitation, dizziness, sensory disturbances (e.g., paresthesias such as electric shock sensations), anxiety, confusion, headache” among other things. (1)
Besides your tinnitus, you are specifically experiencing three of the above-mentioned side effects, namely irritability, agitation and paresthesias (abnormal sensations typically tingling or pricking) such as the electric shock sensations you are experiencing that you describe as “brain zaps”.
These are all indications that you tapered off the Citalopram much too fast. This stems from the fact that you thought you were doing a slow taper over 3 weeks. However, in actual fact, you did a very fast taper. A slow taper would take you somewhere between a year and 4 years to complete.
You are also fortunate that you only got tinnitus when you tried to get off the Citalopram. A good number of people get tinnitus soon after they start taking this drug. And for many of them, their loud tinnitus never goes away. I have received more anecdotal reports of side effects (mostly of tinnitus) from people taking Citalopram than for almost any other drug. That’s how common tinnitus is from taking Citalopram.
The Royal College of Psychiatrists recommends that you reduce slowly. Unfortunately, their idea of slowly is this: “if treatment has lasted less than 8 weeks, stopping over 1-2 weeks should be OK. after 6-8 months treatment, taper off over 6-8 weeks. Be prepared to stop the reduction or increase your dose again if needed.” (2)
To be sure, this taper speed works for numbers of people.
Many people seem to be able to taper off psychiatric medications in a couple of weeks or even cold-turkey with minor withdrawal symptoms perhaps for a month or so. Doctors therefore expect everyone can do this. However, a minority suffer severe symptoms for much longer. (3)
It seems that most doctors don’t appreciate the need for a greater margin of safety in reducing the risk of side effects by gradually reducing the dosage. Thus, they usually advise tapers that are much too fast. (2)
However, there are numbers of people like you that cannot follow this fast taper without problems such as you have been experiencing. You need to do a much slower taper that can take a year or more to complete. When you do this, you (hopefully) can finally get off Citalopram without experiencing the negative side effects that faster tapers cause.
The problem is, no one knows in advance how their nervous systems will respond to any speed of taper until they try it—and then it can be too late. Thus, a wiser approach is to do a slow taper in the first place than to try to put your nervous system back together again after you have wrecked it by too fast a taper. (3) “It’s a Humpty-Dumpty situation. Once your nervous system falls off that wall, there’s not much that can be done to put it together again.” (3)
A good rule of thumb is to taper your dose by 10% per month. This 10% rule holds for Celexa, as well as for other psychiatric drugs. (2)
This 10% taper is a “harm reduction” approach to going off psychiatric drugs. This conservative approach causes the least harm to the greatest number of people. Unfortunately, a few people will still experience side effects, even at this slow rate.
“If you are very sensitive to dosage reductions, you may have to reduce by very, very small amounts, less than 10% per month, or hold for even longer than a month at a time.” (3) For example, you may need to do a 5% taper, or take longer intervals between each step—such as 6 weeks instead of 4 weeks per step. Do whatever works for you so that your don’t experience side effects as you taper off this drug.
Note that you reduce your dose by 10% per month, calculated on the last dosage you took, not the initial dosage. (2)
Here is the wrong way—a straight taper off the initial dose. For example, say you were on a high dose of 40 mg per day. A straight 10% taper would be to reduce your dose by 4 mg each month—and after 10 months you’d be off the drug. This is too fast a taper and you will likely find that negative side effects will crop up.
The right way to do a 10% taper is to taper 10% off the last dose you took. For example, again say you were on a dose of 40 mg per day. To do a 10% taper you’d do the same as the above for the first month. 10% of 40 is 4 mg. So for the first month you’d take 40 – 4 = 36 mg/day. Then for the second month, you’d reduce this by 10% of the 36 mg. So the second month you’d take 36 – 3.6 mg = 32.4 mg/day. For the third month you’d reduce this by 10% and thus take 32.4 – 3.24 mg = 29.16 mg/day and so on.
Here is the 10% taper for daily doses of 40, 20, 15 and 10 mg.
|10% Reducing Taper|
|40 mg pill||20 mg pill||15 mg pill||10 mg pill|
|Dose (mg)||Dose (mg)||Dose (mg)||Dose (mg)||Drink (ml)||Pour out (ml)|
Tapering like this—10% on the reducing balance—will go on forever with ever smaller quantities. Thus, at some point you need to simply “jump off”. However, don’t “jump off” too soon. As you get to a smaller and smaller dose, you must taper extra slow, not faster. (3) This has to do with the percentage of receptors in your brain that the Citalopram is occupying. So just go extra slow in the taper at the end before you finally “jump off”.
If you find this protocol too slow, you can always speed things up by making the 10% reductions more often—for example, every 3 weeks or 2 weeks or even every week—whatever interval works for you. However, if you get any withdrawal symptoms, this is your nervous system’s way of telling you that you are tapering too fast and you need to switch to a slower taper. (3)
Thus, if you used the above taper rate, it would take you 4 years of slow (monthly) taper to finally get off the drug. If you used a fast taper (weekly), using the same table, it would take you one year to get off the drug.
Now for some practical considerations. Since Citalopram comes in 40, 20 and 10 mg tablets, how do you precisely measure a “funny” dose such as 29.16 mg?
What you do is use the various strengths of the tablets combined with a liquid form of Citalopram. (You could also split the tablets, but this can be quite inaccurate unless you have sensitive scales to accurately measure each piece.)
For example, in the above case of a dose of 29.16 mg, you could take a 20 mg tablet and the equivalent of 9.16 mg of the liquid form of Citalopram for that particular dose.
Note that in the US, the liquid oral solution comes in 10 mg/5 mL (2 mg/mL). (2) So in this case you want to take (9.16 x 5)/10 = 4.58 ml of the liquid Citalopram plus a 20 mg tablet.
To measure tiny precise amounts of the liquid form of Citalopram, you need an oral syringe. You can learn more about oral syringes and how to use them here.
If you’d rather do a straight taper over 300 days at the rate of 1% taper every 3 days, you can use the following table.
|Taper Dose –1% taper every 3 days|
|Day||10 mg||15 mg||20 mg||40 mg|
As you can see in retrospect, it is much better if you use natural means (diet, counseling, etc.) to deal with mental/emotional health issues and stay away from SSRIs and other mind-altering drugs. Then you don’t have to worry about all the horrible side effects when you try to get off these drugs.
(1) Citalopram Tablets.